Alert archive / Michigan / Special Weather Statements in 2017

Special Weather Statement, NWS Grand Rapids, MI

July 1, 2017Ingham County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Jul 1, 2017, 12:21 PM EDT for Ingham County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2017, 12:21 PM EDT (16:21 UTC)
Expired
Jul 1, 2017, 12:45 PM EDT
In force
24 min
Issued by
NWS Grand Rapids, MI

County Ingham County, MI

The radar

The Detroit radar (KDTX), 66 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
655 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

415 
WWUS83 KGRR 011621
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
1221 PM EDT SAT JUL 1 2017
 
MIZ067-011645-
Ingham MI-
1221 PM EDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY...

At 1220 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shaftsburg, or near Perry, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.

Locations impacted include...
Bell Oak...            

LAT...LON 4271 8436 4278 8436 4278 8416 4269 8415
TIME...MOT...LOC 1620Z 269DEG 24KT 4281 8426 

$$

JK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jul 1, 7:43 AM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 1, 7:43 AM EDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
743 AM EDT Sat Jul 1 2017

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 328 AM EDT Sat Jul 1 2017

Low pressure will move east today with only a few lingering
showers through this afternoon. A cold front will touch off a few
showers and isolated thunderstorms on Sunday then high pressure
will build in with fair weather through Tuesday.

&&

.SHORT TERM...(Today through Monday)
Issued at 328 AM EDT Sat Jul 1 2017

Showers will be moving east today with a bit of a lull before cold
front pushes through Sunday afternoon with some diurnal
enhancement of thunderstorm chances. No severe weather expected
although shear profiles show 40 knots 0 to 6 km but instability
is limited.

High pressure builds in Sunday night with fair weather that should
hang on for the Fourth of July although some showers will
possibly be edging in from the southwest late in the afternoon.

.LONG TERM...(Monday night through Friday)
Issued at 328 AM EDT Sat Jul 1 2017

The best chance of rain looks to be Wednesday and Wednesday night.
WNW upper flow will send minor short waves across the Great Lakes
during the period. The strongest of the waves moves through the
southern cwa Wednesday and Wednesday night. Both the ecmwf and gfs
show a sfc low moving across northern IL and northern IN during this
time frame. The gfs pushes pcpn into the central cwa, while the
ecmwf covers mostly the southern cwa. Not thinking this is going to
be too wet of a system given the wnw flow. Strong/svr storms not
expected due to low shear values and limited instability.

Highs through the period will be a degree or two above normal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 743 AM EDT Sat Jul 1 2017

Some areas of IFR this morning with ceilings around 700 feet from
AZo to LAN but this should be breaking up early this morning with
VFR conditions for the rest of today and tonight. A few
thunderstorms are possible from LAN to JXN this afternoon.

Winds will be west with some gusts to 20 knots this afternoon.

&&

.MARINE...
Issued at 328 AM EDT Sat Jul 1 2017

Winds and waves will remain relatively light through the weekend.
Some fog early this morning should dissipate as drier air moves
in from the west.

&&

.HYDROLOGY...
Issued at 1215 PM EDT Fri Jun 30 2017

Area river stages continued to fall across West Michigan
overnight...with all locations below bankfull stage.

The primary concern is the impact of the rainfall event this
afternoon and tonight on the Pine and Chippewa river basins...
which are the most sensitive to runoff due to the heavy rain about
a week ago. The latest model output...and the trend over the past
few days...keeps the heaviest rainfall and the greatest coverage
of showers and thunderstorms to the south of those basins.

Therefore...runoff from the rainfall this afternoon and tonight
is not expected to produce above bankfull rises this weekend.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Ostuno
SHORT TERM...Ostuno
LONG TERM...04
AVIATION...Ostuno
HYDROLOGY...MWS
MARINE...Ostuno
Hazardous weather outlook, Jul 1, 3:32 AM EDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
332 AM EDT Sat Jul 1 2017

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
020745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
332 AM EDT Sat Jul 1 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible through this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 1, 12:20 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1220 PM EDT SAT JUL 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             1 W DEWITT              42.84N 84.60W
07/01/2017  M0.25 INCH       CLINTON            MI   COCORAHS

            HAIL A LITTLE LARGER THAN PEA SIZE. COCORAHS
            OBSERVER MI-CT-3.

&&

CAS
Special weather statement, Jul 1, 12:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1221 PM EDT SAT JUL 1 2017

MIZ067-011645-
Ingham MI-
1221 PM EDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY...

At 1220 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shaftsburg, or near Perry, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.

Locations impacted include...
Bell Oak...

LAT...LON 4271 8436 4278 8436 4278 8416 4269 8415
TIME...MOT...LOC 1620Z 269DEG 24KT 4281 8426

JK

Nearby

Special Weather Statements in Michigan, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.